Advertisement

Two-Dimensional Solute Transport

  • Alvaro L. Islas
  • David O. Lomen
Chapter
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 114)

Abstract

This paper develops approximate solutions to a two-dimensional solute transport problem for either continuous or step inputs. The basic idea is to recognize that solute transport is mainly the result of two processes that can be treated independently, convection with the water flow and mixing by diffusion. Convection is treated exactly using the method of characteristics, and diffusion is accounted for with the method of singular perturbations. The integrals involved are no longer taken along vertical lines, as in one-dimensional problems, but now become contour integrals. This does not change the structure of the solution, it just makes the calculations more elaborate, and in some situations numerical algorithms are required to evaluate these integrals. Nevertheless, this method proves to be faster and less cumbersome than traditional difference and finite element schemes.

Keywords

Solute Transport Singular Perturbation Line Source Perturbation Solution Finite Element Scheme 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Broadbridge P., White I. Constant rate rainfall infiltration: a versatile nonlinear model. 1. Analytical solution. Water Resour. Res., 24(1):145–154, 1988.CrossRefGoogle Scholar
  2. [2]
    Islas A. L. Solute transport in several dimensions under steady water flows with root uptake and nonlinear chemical reactions. PhD thesis, University of Arizona, 1993.Google Scholar
  3. [3]
    Islas A. L., Illangasekare T. Solute transport under a constant rate infiltration. Analytical solution. Water Resour. Res. Submitted, 1993.Google Scholar
  4. [4]
    Javendel I., Doughty C, Tsang C. F. Groundwater Transport: Handbook of Mathematical Models. Water Resources Monograph. Amer. Geophys. Union, Washington, 1984.CrossRefGoogle Scholar
  5. [5]
    Lomen D. O. Analytical solutions to partial differential equations modeling solute movement in porous media. Technical Report App. 110, University of Arizona, 1991.Google Scholar
  6. [6]
    Lomen D. O., Islas A. L., Fan X., Warrick A. W. A perturbation solution for nonlinear solute transport in porous media. Transport in Porous Media, 6:739–744, 1991.CrossRefGoogle Scholar
  7. [7]
    Lomen D. O., Islas A. L., Warrick A. W. A perturbation solution for transport and diffusion of a single reactive chemical with nonlinear rate loss. In Field-Scale Solute and Water Transport Through Soil, pages 281–288. Birkhäuser Verlag, Basel, 1990. K. Roth, H. Flühler, W. A. Jury, and J. C. Parker, eds.CrossRefGoogle Scholar
  8. [8]
    Lomen D. O., Tonellato P. J., Warrick A. W. Salt and water transport in unsaturated soil for non-conservative systems. Agr. Wat. Man., 8:397–409, 1984.CrossRefGoogle Scholar
  9. [9]
    Lomen D. O., Warrick A. W. Time-dependent linearized moisture flow solutions for surface sources. In System Simulation in Water Resources, pages 169–177. North-Holland Publishing Company, 1976. G. C. Vansteenkiste, ed.Google Scholar
  10. [10]
    Nielsen D. R., van Genuchten M. Th., Biggar J. W. Water flow and solute transport processes in the unsaturated zone. Water Resour. Res., 22:895–1085, 1986.CrossRefGoogle Scholar
  11. [11]
    Raats P. A. C. Convective transport of solutes by steady flows. I. General theory. Agr. Wat. Man., 1:201–218, 1978.CrossRefGoogle Scholar
  12. [12]
    van Genuchten M. Th., Alves W. J. Analytical solutions of the one-dimensional convective-dispersive solute transport equation. Technical Bulletin 1661, U.S. Department of Agriculture, Agricultural Research Service, Washington, D.C., 1982.Google Scholar
  13. [13]
    van Genuchten M. Th., Jury W. A. Progress in unsaturated flow and transport modeling. Rev. of Geophys., 25:135–140, 1987.CrossRefGoogle Scholar

Copyright information

© Springer Basel AG 1993

Authors and Affiliations

  • Alvaro L. Islas
    • 1
  • David O. Lomen
    • 1
  1. 1.Department of MathematicsUniversity of ArizonaTucsonUSA

Personalised recommendations